Disorders and Treatment
- Mental Illness
- Bipolar Disorder
- Mood Disorders
- Borderline Personality
- Mental Health Diagnosis
- Mental Health Treatments
- Alternative Meds
- Case Studies
Nursing home residents with dementia who are taking average doses of a class of antidepressant are three times more likely to have an injurious fall. A new study from The Netherlands explores the phenomenon.
Falls are a serious health risk for older people and especially those with any type of dementia. One-third of all falls results in serious injury. For this project, researchers discovered that there are three falls per resident with dementia each year. Many of these people also experience depression and most are taking serotonin reuptake inhibitors (SSRIs).
Carolyn Shanty Sterke, lead author from the Section of Geriatric Medicine at Erasmus University Medical Center in Rotterdam found a link between the use of SSRIs and the risk of falling. The risk of injurious fall increases as the dosage of SSRI increases. The risk increases further if the resident is also taking other drugs.
“Our study also discovered that the risk of an injurious fall increased even more if the residents were also given hypnotic or sedative drugs as sleeping pills,” explained Sterke. She warned that doctors need to be careful about drug combining and be aware of the special considerations for residents of an assisted living center.
“Even at low doses, SSRIs are associated with increased risk of an injurious fall in nursing home residents with dementia… Staff in residential homes are always concerned about reducing the chance of people falling and I think we should consider developing new treatment protocols that take into account the increased risk of falling that occurs when you give people SSRIs” said Sterke.
Source: MedicalNewsToday,. British Journal of Clinical Pharmacology
The information provided on the PsyWeb.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her health professional. This information is solely for informational and educational purposes. The publication of this information does not constitute the practice of medicine, and this information does not replace the advice of your physician or other health care provider. Neither the owners or employees of PsyWeb.com nor the author(s) of site content take responsibility for any possible consequences from any treatment, procedure, exercise, dietary modification, action or application of medication which results from reading this site. Always speak with your primary health care provider before engaging in any form of self treatment. Please see our Legal Statement for further information.